ROPIVACAINE is an amide local anesthetic with a long duration of action that was developed because of the high risk of cardiac complications induced by bupivacaine. 1Preclinical studies have confirmed its reduced systemic and cardiac toxicity as compared with bupivacaine, 2,3and clinical studies have also been very reassuring regarding the risk of ropivacaine-induced systemic toxicity. 4,5There have, however, been several case reports in which significant cardiac side effects have occurred, but in none of them did the cardiac abnormalities progress to cardiac arrest or death. 6We report a clinical case in which cardiac arrest occurred, after neurologic complications, during lower limb regional anesthesia using ropivacaine, but resuscitation was successful.
A 66-yr-old woman (height, 150 cm; weight, 45 kg; American Society of Anesthesiologists physical status II) was scheduled for right hallux valgus surgery with the patient receiving regional anesthesia. The patient had a single kidney, but her medical history disclosed no renal dysfunction. She presented with no cardiac, neurologic, or pulmonary alterations. Her unique treatment was hormone replacement therapy. She had already undergone left hallux valgus surgical treatment 3 months ago in the same institution. Although regional anesthesia had failed for the first procedure and general anesthesia had to be used, the patient agreed that regional anesthesia be tried again. Hydroxyzine (50 mg) was given as premedication 2 h before the procedure. The regional block was performed in the preanesthetic room while the patient was monitored using three-lead electrocardiography, noninvasive blood pressure determination, and pulse oximetry. Her initial blood pressure and heart rate were 155/70 mmHg and 92 beats/min, respectively. An 18-gauge venous catheter was placed in her left forearm and infused with lactated Ringer's solution. Midazolam (2 mg) was given before the event because of anxiety. Once administration of oxygen (3 l/min via a facemask) was started, arterial oxygen saturation increased from 98% to 100%. After skin disinfection and local anesthesia with 2 ml lidocaine (1%), the patient was placed in the ventral decubitus, and the sciatic nerve was located in the popliteal fossa using nerve stimulation (STIMUPLEX-DIG; B. Braun Melsugen AG, Germany). A tibial nerve response was obtained at 0.4 mA (lowest intensity), and 25 ml ropivacaine (0.75%) was slowly injected (time 0) after a negative aspiration test, disappearance of the motor response after injection of 1 ml, and absence of pain and/or paresthesia. A popliteal catheter was placed for postoperative analgesia. Thirty minutes later, the saphenous nerve was subcutaneously infiltrated with 5 ml ropivacaine (0.75%), 7and two additional injections were given at the ankle because of inadequate efficacy of the block: 4 ml ropivacaine (0.75%) was injected in the tibial nerve using nerve stimulation (0.4 mA), and 6 ml ropivacaine (0.75%) was infiltrated subcutaneously in the superficial and deep peroneal nerves. The total dose of ropivacaine was 300 mg.
This article is accompanied by an Editorial View. Please see: Polley LS, Santos AC: Cardiac Arrest following Regional Anesthesia with Ropivacaine: Here We Go Again! Anesthesiology 2003; 99:1253–4.
Sixty minutes later, the patient became agitated and confused, which was followed by loss of consciousness and oculogyric movements. Intravenous midazolam (2 mg) was injected, and mask ventilation was started. Bradycardia (heart rate, <50 beats/min) with hypotension (blood pressure, 90/60 mmHg) progressively appeared. Although the patient received 6 mg ephedrine and 1 mg atropine, bradycardia worsened (heart rate, 30 beats/min), whereas the QRS complex became larger and progressed to asystolic cardiac arrest. Cardiac massage was started, and 6 mg ephedrine was injected. Thirty seconds later, effective cardiac and respiratory activities reappeared, and sinus tachycardia rhythm was recorded. The patient responded to stimulation, and oxygen administration was continued. At 70 min, glucose, electrolyte, and troponin plasma concentrations were normal, whereas the ropivacaine plasma concentration measured using gas chromatography was 1.88 mg/l. The surgical procedure was performed under regional anesthesia after the patient had awakened. The patient had no awareness of the incident, had no sequelae, and was informed.
Ropivacaine is an amino amide local anesthetic that differs from bupivacaine by the substitution of a propyl group for a butyl group on the nitrogen of the piperidine group. This substitution, which is associated with a lower lipid solubility and commercial release as a pure S -enantiomer, confers to ropivacaine a neurologic and cardiac toxicity inferior to that of an equal dose of bupivacaine. 8,9Greater safety is expected with use of large doses. In different studies, extremely high ropivacaine plasma concentrations after regional anesthesia (from 2 to 5.6 mg/l) were obtained without neurologic and cardiac toxicity. 4,5Several accidents after ropivacaine use have, however, been reported. Table 1summarizes previously reported cases in which total ropivacaine venous plasma concentrations were obtained. 6,10–18These accidents were the consequence of direct intravascular injections (short onset) or secondary plasma absorption of an overdose (delayed clinical event). In the current case, cardiac arrest occurred. The absence of a neurologic or cardiac history, the time profile, and the symptoms observed suggest a ropivacaine-induced toxic accident. The total dose administered (i.e. , 6.7 mg/kg) was definitely excessive. Although it is difficult to recommend a safe maximal dose because of interindividual variability, it is reasonable to accept a maximum ropivacaine dose of 3 mg/kg for an upper limb block and 4 mg/kg for a lower limb block. 19The total ropivacaine plasma concentration measured 10 min after the toxic event was 1.88 mg/l and appeared to be low compared with those in the available literature (Table 1). This may suggest a particular sensitivity of the patient to local anesthetic toxicity, as has already been observed in ropivacaine toxicity studies. 2,3Several healthy volunteers tolerated only low doses, and initial neurologic signs occurred at plasma concentrations (venous samples) between 0.5 and 1 mg/l; one patient tolerated a plasma concentration of 3.2 mg/l. 3Alternatively, the apparently low plasma concentration of ropivacaine might be related to the long interval between injection and cardiac arrest, allowing time for redistribution from blood to tissue and binding to plasma proteins. 20
The incidence of ropivacaine-induced cardiovascular events has been described as 6.1 cases per 1,000,000 patients, compared with 8 cases of ropivacaine-induced neurologic convulsions per 1,000,000 patients. 21In previously reported cases, cardiac complications during ropivacaine toxic accidents always followed severe neurologic signs (confusion and convulsions). In our case, however, only oculogyric movements were observed, possibly because the patient had received midazolam before the regional block.
In healthy volunteers, ropivacaine can impair conduction and myocardial contraction, but these events occur at plasma concentrations much higher than with bupivacaine, suggesting better tolerance and thus confirming findings of animal experiments. 2,3Moreover, these effects are more rapidly reversible. During the only serious cardiac accident reported so far, ropivacaine was responsible for severe intraventricular and atrioventricular conduction defects, which led to severe bradycardia 6; the total ropivacaine plasma concentration was 3.6 mg/l (free concentration, 0.69 mg/l) 7 min after the accident, and the authors estimated the plasma concentration to be around 7.5 mg/l during the accident. A similar sequence of event mechanisms occurred in our patient and was associated with depression of myocardial contractility and cardiac arrest. As in the case reported by Ruetsch et al. , 6resuscitation was immediate and successful. No ventricular arrhythmias were observed. Although cardiopulmonary resuscitation was certainly facilitated by early treatment, the intrinsic lower cardiotoxicity (as compared with bupivacaine) certainly explains the outcome. 22Moreover, the treatment was not only successful but also very simple, contrasting the rash of bupivacaine-associated cardiac arrest that is often very difficult to treat because it may require cardiopulmonary bypass. 23,24
We report a case of cardiac arrest induced by ropivacaine overdose. Cardiorespiratory resuscitation was successful and easy to perform, substantiating previous data showing that ropivacaine is less cardiotoxic than bupivacaine.